Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 321, NWS Louisville, KY

May 31, 2006Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 31, 2006, 6:16 PM EDT for Taylor County, Kentucky. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 6:16 PM EDT (22:16 UTC)
Expired
May 31, 2006, 6:45 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Taylor County, KY

The radar

The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:20 PM EDTTSTM WND DMGCampbellsville, KYPEA SIZE HAIL ALSO REPORTED.
May 31, 6:20 PM EDTTSTM WND DMGCampbellsville, KYTREES DOWN WITHIN THE CITY LIMITS. PEA SIZE HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 312217
SVRLMK
KYC217-312245-
/O.NEW.KLMK.SV.W.0321.060531T2216Z-060531T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 645 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AND 
SOUTHEAST OF CAMPBELLSVILLE  THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SALOMA...MANNSVILLE AND HOBSON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY 

LAT...LON 3721 8541 3725 8539 3734 8546 3745 8559
      3747 8542 3741 8528 3744 8521 3744 8514
      3740 8510 3738 8514 3727 8520 3725 8531
      3720 8537

$$

SCHOLZ
1 follow-up statement
000 
WWUS53 KLMK 312246
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT WED MAY 31 2006

KYC217-312254-
/O.EXP.KLMK.SV.W.0321.000000T0000Z-060531T2245Z/
TAYLOR KY-
644 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY EXPIRES AT 645
PM EDT...

THE SEVERE THUNDERSTORM OVER TAYLOR COUNTY HAS DECREASED THEREFORE 
THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER STRONG THUNDERSTORMS 
WILL STILL BE POSSIBLE ACROSS TAYLOR COUNTY FOR THE NEXT HOUR OR 
TWO. VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE LIKELY 
WITH THESE STORMS.

LAT...LON 3721 8541 3725 8539 3734 8546 3745 8559
      3747 8542 3741 8528 3744 8521 3744 8514
      3740 8510 3738 8514 3727 8520 3725 8531
      3720 8537

$$

SCHOLZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:10 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT WED MAY 31 2006

.SHORT TERM (TONIGHT AND THURSDAY)...

.FOR THE REST OF THIS AFTERNOON AND THIS EVENING...

WILL PROBABLY LOWER PRECIP CHANCES WITH THIS AFTERNOON
PACKAGE...ESPECIALLY ALONG THE OHIO RIVER. WIDESPREAD CLOUD COVER
EARLIER TODAY WILL LIMIT AFTERNOON HIGH TEMPERATURES ACROSS SOUTHERN
INDIANA AND KENTUCKY NEAR THE OHIO RIVER. UNDER FULL
SUN...TEMPERATURES ACROSS THE BLUEGRASS AND OUR SOUTHERN COUNTIES
WERE WARMING MORE QUICKLY THROUGH EARLY AFTERNOON. AS OF THIS
TIME...LITTLE SURFACE BASED CU HAS DEVELOPED EXCEPT ACROSS THE
HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY. CURRENTLY...THE GREATEST
INSTABILITY AND POSSIBLE IGNITION POINT FOR CONVECTION LIES ACROSS
THE SOUTHERN BLUEGRASS REGION...AND OUR COUNTIES ALONG THE TENNESSEE
BORDER.

CONVECTION(SHOULD IT DEVELOP) WILL DECAY DURING THE EVENING HOURS.
LIGHT WINDS OVERNIGHT MAY LEAD TO TYPICAL PATCHY FOG DURING THE
EARLY MORNING HOURS...BUT HIGH AND MID LEVEL CLOUDINESS MAY LIMIT
THIS.

.THURSDAY...

A PROGRESSIVE UPPER AIR DISTURBANCE NOW OVER MONTANA WILL MOVE EAST
TO THE WESTERN GREAT LAKES BY LATE WEDNESDAY. AT THE SURFACE A WEAK
TROUGH CHARACTERIZED BY A WIND SHIFT LINE WILL SAG SOUTHEAST TOWARDS
THE OHIO RIVER BY LATE TOMORROW. THE GFS IS FASTER IN BRINGING THIS
BOUNDARY INTO NORTHERN KENTUCKY...BUT PREFER THE SLOWER NAM...WHICH
BRINGS THIS ACROSS THE RIVER BY MIDNIGHT. WEAK SOUTHWEST FLOW WILL
STILL PREVAIL AHEAD OF THIS WIND SHIFT LINE...BUT A VERY MOIST
AIRMASS WILL ADVECT FROM THE LOWER MISSISSIPPI VALLEY. FORECAST
SOUNDINGS SHOW PRECIPITABLE WATER AT 1.7 INCHES FOR TOMORROW
AFTERNOON...WELL ABOVE NORMAL.  SEVERE WEATHER CHANCES WILL BE QUITE
LIMITED TOMORROW BY LESSER INSTABILITY...AND HIGH MOISTURE
THROUGHOUT THE DEPTH OF THE SOUNDING. SCATTERED STORMS THAT DO
DEVELOP TOMORROW WILL SLOWLY MOVE TO THE NORTHEAST AND...WITH HIGH
FREEZING LEVELS...BE VERY EFFICIENT PRECIPITATION PRODUCERS.
LOCALIZED HEAVY RAINFALL MAY OCCUR...ESPECIALLY SHOULD STORMS
TRAIN OVER A SINGLE LOCATION.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

WELL...THE HEAT AND SULTRY AIR IS GONE THE MAJORITY OF THIS
FORECAST PERIOD WILL SEE TEMPS RETURN TO NEAR NORMAL.

THE FORECAST BEGINS WITH SLOW MOVING FRONTAL BOUNDARY THU
NIGHT...WITH LIKELY POPS CONTINUING AND TAPERING OFF FROM NW-SE
THROUGHOUT THE NIGHT...WITH THE EXTREME SE THE LAST AREA FOR PRECIP.
DUE TO THE SLOWNESS OF THE MID LEVEL FLOW AND HIGH PWS (150% OF
NORMAL)...LOCALLY HEAVY RAIN IS POSSIBLE THU EVENING.

BY FRIDAY...THE FRONT IS ACROSS THE VOLUNTEER STATE AND OUR DEW
POINTS WILL DROP TO <60. BRISK NWLY WINDS WILL DROP RHS TO MORE
COMFORTABLE LEVELS. TEMPS LOOK GOOD ON THE GRIDS WITH THE LOWEST
1000-850 MB THICKNESS ARE STILL TO THE N. THE COOLER TEMPS WILL BE
USHERED IN HERE ON SATURDAY WHICH SHOULD BE THE PICK DAY OF THE
WEEKEND...WITH H8 TEMPS DROPPING TO +10 IN THE FAR NERN CWA...SO
UPPER 70S ARE REALISTIC. I WILL CONTINUE WHAT THE MID SHIFT CHOSE BY
FOLLOWING THE ETA MORE SO THAN THE GFS THRU THE EARLY PORTIONS OF
THE EXTENDED FORECAST THURSDAY AND FRIDAY.

TWO MAIN FEATURES DOMINATE THE WEATHER WITH 1) DEEP TROUGH ACROSS
THE EASTERN THIRD OF USA...2) LARGE UPPER 591 HIGH OVER THE 4
CORNERS. THE MODELS ARE HANDLING HIGH AMPLITUDE RIDGE FINE...BUT
HAVE VARIOUS SOLUTIONS TO THE EAST COAST TROUGH ALONG WITH THE UPPER
LOW THAT FORMS IN THE APPALACHIANS AND DROPS SOUTHWARD.  I PLAN TO
KEEP THE FORECAST DRY...BUT HAVE SOME CONCERN OF A POTENTIAL BACK
DOOR COLD FRONT LATE MONDAY. I HAVE INCREASED THE CLOUD COVER
GRID...AND WILL WAIT TO LATER RUNS TO HAVE ENOUGH CONFIDENCE TO
INCLUDE POPS.

UPPER LEVEL HEIGHTS AND LOW LEVEL THICKNESS BEGIN RISING ON MONDAY
AS THE UPPER TROUGH SLIDES MORE EASTWARD...SO EACH DAY SHOULD SEE A
1-3 DEGREE RISE IN MERCURY READINGS. BY THE MIDDLE OF NEXT
WEEK...THINGS BECOME MORE COMPLEX WITH NWLY FLOW ALOFT AND SHORT
WAVES RIDING THE RIDGE.  AS IVE ALWAYS SAID...NW FLOW IT WILL GRAB
YOU. HOWEVER...THIS IS WAY TOO FAR OUT TO ADD POPS...BUT BEARS
WATCHING.
JDG

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 31, 11:30 AM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED MAY 31 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...LASTING INTO LATE THIS EVENING. THESE STORMS WILL BE SLOW
MOVING AND WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT...LOCALLY
HEAVY RAINFALL IS POSSIBLE. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS FROM MICROBURSTS THE MAIN THREAT ALONG
WITH FREQUENT LIGHTNING. THE HIGHEST INSTABILITY...AND POSSIBLE AREA
FOR CONVECTIVE INITIATION...THIS AFTERNOON WILL BE ACROSS THE
BLUEGRASS REGION AND SOUTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL PASS THROUGH THE OHIO VALLEY THURSDAY. STRONG TO
SEVERE STORMS WILL BE POSSIBLE AHEAD AND ALONG THE FRONT WITH STRONG
GUSTY WINDS AS THE MAIN THREAT...ALONG WITH FREQUENT TO CONTINUOUS
LIGHTNING. ALSO...LOCALIZED HEAVY RAINFALL WILL BE LIKELY...WITH
FLOODING PROBLEMS A POSSIBILITY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL OUR SPOTTER LINE...OR SUBMIT A REPORT ON OUR
E-SPOTTER SYSTEM ON THE WEBSITE AT WEATHER.GOV/LOUISVILLE.

CS/SCHOTT

In the hours before

Special weather statement, May 31, 5:26 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT WED MAY 31 2006

KYZ047-312215-
MERCER-
526 PM EDT WED MAY 31 2006

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRODSBURG...OR 30 MILES SOUTHWEST OF
LEXINGTON...AND DRIFTING SOUTH AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG
GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS OCCURING WITH THIS STORM. EXPECT PONDING WATER
ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

JA
Local storm report, May 31, 5:59 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     BURGIN                  37.75N 84.77W
05/31/2006                   MERCER             KY   TRAINED SPOTTER

            TREES AND POWER LINES WERE DOWNED. POWER POLES WERE
            SNAPPED.

&&

MRC
Local storm report, May 31, 6:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     LIBERTY                 37.32N 84.93W
05/31/2006                   CASEY              KY   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG HIGHWAY 1547 IN LIBERTY.

&&

MRC
Special weather statement, May 31, 6:09 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT WED MAY 31 2006

KYZ046-054-055-065-077-010015-
WASHINGTON KY-MARION KY-BOYLE KY-TAYLOR KY-ADAIR KY-
INCLUDING THE CITIES OF...SPRINGFIELD...LEBANON...DANVILLE...
CAMPBELLSVILLE...COLUMBIA
509 PM CDT WED MAY 31 2006 /609 PM EDT WED MAY 31 2006/

THUNDERSTORMS WILL DRIFT NORTHWEST ACROSS BOYLE... TAYLOR... AND
WASHINGTON COUNTIES THROUGH 7 PM EDT. THESE STORMS WILL BE
CAPABLE OF PRODUCING A PERIOD OF VERY HEAVY RAIN... WIND GUSTS TO
50 MPH.... SMALL HAIL... AND DANGEROUS CLOUD TO GROUND LIGHTNING.

IF THE STORM APPROACH MOVE TO AN INDOOR SHELTER. IF DRIVING WATCH
FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS AND
UNDERPASSES. REMEMBER...DO NOT DRIVE OVER ROADS COVERED WITH WATER.

JA
Local storm report, May 31, 6:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     BUCKEYE                 37.72N 84.50W
05/31/2006                   GARRARD            KY   LAW ENFORCEMENT

            TREE DOWN.

&&

MRC
Local storm report, May 31, 6:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     4 E CAMPBELLSVILLE      37.35N 85.28W
05/31/2006                   TAYLOR             KY   LAW ENFORCEMENT

            TREES DOWN.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:55 PM EDTSevere Thunderstorm WarningLMKFayette35 min
May 31, 3:26 PM EDTFlash Flood WarningLMKFayette64 min
May 31, 5:20 PM EDTSevere Thunderstorm WarningLMKCasey25 min
May 31, 5:33 PM EDTSevere Thunderstorm WarningLMKMercer42 min
May 31, 5:41 PM EDTSevere Thunderstorm WarningLMKGarrard34 min
May 31, 6:30 PM EDTSevere Thunderstorm WarningLMKMarion30 min
May 31, 6:33 PM EDTSevere Thunderstorm WarningLMKGreen27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.